Hail, Hopkins
- When
- August 16, 3:45 PM CST
- Where
- Hopkins County, 0.9 mi SE of Sulphur Spgs Muni Ar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.140, -95.610
A public report indicated dime sized hail in the city of Sulphur Springs, TX.
Thunderstorms developed along a pre-frontal trough in advance of a rare August cold front on the afternoon of Sunday August 16. Several storms became severe, producing mainly damaging winds along with quarter-sized hail for areas generally along and north of Interstate 20.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed along a pre-frontal trough in advance of a rare August cold front on the afternoon of Sunday August 16. Several storms became severe, producing mainly damaging winds along with quarter-sized hail for areas generally along and north of Interstate 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 16, 12:57 PM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 157 PM CDT Sun Aug 16 2020 .SHORT TERM... /Issued 1248 PM CDT Sun Aug 16 2020/ /This afternoon through Monday/ Extensive high clouds overnight have kept morning temperatures a bit warmer than the past several days, but will likely have the opposite effect this afternoon. It still appears that most areas will see triple digit heat so we will keep the Heat Advisory going through 7 PM. We will also add the Red River counties to the Heat Advisory since the clouds will limit daytime mixing, keeping heat index values near or slightly above 105. We anticipate isolated to scattered storm development across North Texas this afternoon in the vicinity of a diffuse frontal boundary. However, sparse moisture and a stout cap may limit convection initially. It does appear that storm chances will increase late in the afternoon/early evening as better moisture and mesoscale lift oriented along the actual cold front moves in from the north/northeast. Any storm that develops this afternoon/evening will have a good potential to produce strong to severe downburst winds due to rapid evaporation of rain drops as they fall through very hot and dry air near the surface. These outflows will also likely travel several miles away from the parent storm and may create a brief but critical wildfire threat, especially across the western counties of the CWA. Rain and thunderstorm chances will linger through the night as a shortwave moves southward across the entire region. The shortwave and cold front are progged to move just south of the CWA by midday Monday but have maintained some low PoPs across are Central Texas counties Monday afternoon in case the front does not quite clear the area. Temperatures on Monday will be considerably cooler than the past several days due to weak cold air advection and lingering cloud cover. Highs Monday will range from the lower 90s along the Red River to the the middle 90s across Central Texas. 79 && .LONG TERM... /NEW/ /Tuesday night through next Sunday night/ There is a chance that a few showers and storms may linger across our southwestern zones Tuesday evening, but most of the activity should be moving into the Hill Country region. The rest of the night will remain quiet as the cold front continues to move southward. The overnight lows Tuesday night will be very similar to the previous nights, with low to mid 70s areawide. The forecast for the rest of the week remains fairly untouched. While we will remain in northerly flow most of the week, the lack of moisture near the weak passing disturbances will keep our rain chances to a minimum. The exception will be for areas across the far southeastern zones where isolated-scattered convective activity will be possible each afternoon Thursday-Sunday. Otherwise, near or just slightly above normal temperatures are expected through the next 7 days. Sanchez && .AVIATION... /Issued 1248 PM CDT Sun Aug 16 2020/ /18Z TAFs/ VFR at all TAF sites through Monday with scattered daytime Cu and broken to overcast high clouds. The only major aviation weather concern will be the potential for thunderstorms this afternoon and tonight. Most models are in agreement that convection will develop across North Texas between 20Z and 21Z as a cold front eases into the region. These storms will be capable of gusty and erratic winds several miles from the parent storm. Storms should gradually track south into Central Texas through the evening, but a second round of showers and storms is likely late in the evening/overnight when a shortwave moves south out of Oklahoma. All precipitation should move south of the TAF sites before mid morning Monday once the shortwave and cold front move into Central Texas. A southeast to east wind to start the TAF cycle will gradually back to the northeast this evening and north/northeast on Monday. Wind speeds will remain below 10 knots with the exception of thunderstorm wind gusts. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 76 93 76 96 75 / 50 30 5 5 0 Waco 76 96 74 99 74 / 60 30 5 5 0 Paris 71 91 72 93 70 / 30 10 0 5 0 Denton 74 92 74 95 72 / 50 30 5 5 0 McKinney 74 94 74 96 72 / 40 20 0 5 0 Dallas 76 94 77 96 76 / 50 30 5 5 0 Terrell 74 95 72 97 72 / 50 20 5 5 0 Corsicana 75 94 73 96 74 / 60 20 5 5 0 Temple 75 96 73 99 74 / 50 30 10 10 5 Mineral Wells 72 93 71 96 70 / 60 40 5 5 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for TXZ091>095-100>107- 115>123-129>135-141>148-156>162-174-175. && 17/79
Hazardous Weather Outlook National Weather Service Fort Worth TX 224 PM CDT Sun Aug 16 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 224 PM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Evening and Tonight. Isolated to scattered storms are possible across most of the region through tonight. A few storms may become strong to severe, with damaging wind gusts and mainly small hail as the primary threats. Fire danger will remain elevated west of I-35. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances will continue into Monday, mainly west of the I-35 corridor through lunchtime and across Central Texas in the afternoon. A few strong storms will be possible capable of producing very gusty outflow winds. Isolated storms are possible over southeast Texas each afternoon Thursday through Sunday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested this afternoon and evening.
Special Weather Statement National Weather Service Fort Worth TX 403 PM CDT Sun Aug 16 2020 TXZ105-120-121-162130- Kaufman TX-Hunt TX-Rockwall TX- 403 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROCKWALL...SOUTHWESTERN HUNT AND NORTHEASTERN KAUFMAN COUNTIES UNTIL 430 PM CDT... At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near Royse City, or 9 miles east of Rockwall. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rockwall, Terrell, Royse City, Fate and McLendon-Chisholm. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3295 9640 3296 9618 3275 9612 3275 9644 TIME...MOT...LOC 2103Z 358DEG 4KT 3289 9629 92
Special Weather Statement National Weather Service Fort Worth TX 434 PM CDT Sun Aug 16 2020 TXZ105-162200- Hunt TX- 434 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUNT COUNTY UNTIL 500 PM CDT... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over Wolfe City, or 11 miles northwest of Commerce, moving southwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wolfe City. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3321 9594 3323 9618 3338 9613 3340 9592 TIME...MOT...LOC 2133Z 023DEG 11KT 3334 9607 92
The Dallas/Ft Worth radar (KFWS), 170 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
23 hail, 22 thunderstorm wind. Local standard time, as filed.
A public report indicated dime sized hail in the city of Sulphur Springs, TX.
A trained spotter reported quarter sized hail approximately 1 mile south of the city of Whitewright, TX.
A public report indicated ping-pong ball sized hail in the city of Westminster, TX.
A public report indicated half-dollar sized hail in the city of Westminster, TX.
Emergency management reported power lines down with estimated 60 mph winds in the city of Muenster, TX.
A public report indicated quarter-sized hail approximately 8 miles north of the city of Callisburg, TX.
A public report indicated ping-pong ball sized hail in the city of Gunter, TX.
A public report indicated dime sized hail in the city of Nocona, TX.
The Automated Surface Observation System at the McKinney, TX airport measured a 60 MPH wind gust.
The Automated Surface Observation System at the McKinney, TX airport measured a 60 MPH wind gust.
A trained spotter reported half-dollar sized hail in the city of Loan Oak, TX.
A public report indicated thunderstorm wind damage to a metal roof in the city of Gunter, TX.
The Automated Surface Observation System at the Denton, TX airport measured a wind gust of 59 MPH.
A trained spotter reported dime-sized hail near the city of Princeton, TX.
A public reported indicated dime sized hail approximately 3 miles north of the city of McKinney, TX.
A public report indicated that a chimney was knocked down by thunderstorm winds.
A public report indicated roof damage to a commercial building approximately 1 mile southwest of the city of Allen, TX. The emergency manager confirmed the wind damage as part of a metal roof torn off the Yard Art business. Other sporadic tree limb, shingle and car port/patio cover damage was reported across the city.
A public report indicated that a large tree was split in Prairie Creek Park approximately one mile northwest of the city of Richardson, TX.
Another public report for dime sized hail was received 3 miles north of McKinney, TX.
A trained spotter reported tree damage and damage to apartments near the intersection of Plano Parkway and Highway 75 in the city of Plano, TX.
A trained spotter reported golf-ball sized hail approximately 3 miles northwest of the city of Van Alstyne, TX.
Broadcast media reported several homes having roof damage approximately one mile west-northwest of the city of Allen, TX. The emergency manager confirmed the wind damage. Other sporadic tree limb, shingle and car port/patio cover damage was reported across the city.
A public report indicated dime to penny sized hail in the city of Plano, TX.
A public report indicated nickel-sized hail in the city of Sherman, TX.
A public report indicated siding damage to a house in the city of Sherman, TX.
A public report indicated penny to quarter sized hail approximately 3 miles south-southeast of the city of Addison, TX near the intersection of Dallas North Tollway and Loop 635.
A public report indicated dime to nickel sized hail near the intersection of Dallas North Tollway and Verde Valley Lane.
Broadcast media measured a wind gust of 70 MPH in Sherman, TX.
Emergency management reported quarter sized hail near the intersection of Valley View Lane and Alpha Road in the city of Farmers Branch, TX.
A public report indicated quarter-sized hail approximately 4 miles southwest of the city of Plano, TX.
Emergency management reported multiple trees and tree limbs down across the city of Plano, TX.
The Automated Surface Observation System at Dallas-Fort Worth International Airport measured a wind gust of 68 MPH.
The Automated Surface Observation System at Dallas Love Field measured a wind gust of 61 MPH.
A trained spotter measured a 58 MPH wind gust near the intersection of Pipeline Road and Precinct Line Road in the city of Hurst, TX.
A trained spotter reported dime sized hail in the city of Blue Mound, TX.
A trained spotter measured a wind gust of 63 MPH just south of Northeast Mall in the city of Hurst, TX.
The Automated Surface Observation System at Arlington Municipal Airport measured a wind gust of 62 MPH.
Amateur radio reported quarter quarter sized hail in the city of Ravenna, TX.
A trained spotter measured a wind gust of 60 MPH near the intersection of Green Oaks Blvd and Interstate 20 in the city of Arlington, TX.
Dallas Love Field observers reported 3/4 inch diameter hail.
A trained spotter reported a 60 MPH wind gust and a large tree limb knocked down approximately one mile north-northwest of the city of Bonham, TX.
A trained spotter reported that the old city hall in the city of Venus lost part of its roof. It was being refurbished at the time.
Emergency management reported roof damage to a building near Main Street and trees down near downtown in the city of Olney, TX.
Trained spotters reported dime sized hail just north of the city of Midlothian, TX.
A trained spotter reported dime sized hail in the city of Ovilla, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917708, 917711, 917713, 917715, 918650, 917717, 917718, 917719, 918654, 918790, 918585, 918655, 918791, 918588, 918590, 918824, 918825, 918826, 918592, 918827, 918594, 918829, 918596, 918597, 918830, 918601, 918602, 918793, 918604, 918605, 918835, 918798, 918815, 918818, 918606, 918820, 918821, 918608, 918822, 918612, and more.